Oklahoma, 2009

Hail in Oklahoma, May 9, 2009

May 9, 2009 · NWS TSA · 2 events in 1 county or zone

Localized severe thunderstorms occurred over Choctaw County during the midday hours of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Localized severe thunderstorms occurred over Choctaw County during the midday hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 9:20 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 9, 9:20 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT SAT MAY 9 2009

...UPDATE...

.DISCUSSION...
FAST MOVING WAVE CURRENTLY NOTED IN WATER VAPOR IMAGERY PASSING
THROUGH WESTERN NEBRASKA...WITH SOUTHERN EXTENT OF THIS FEATURE
POSSIBLY ENHANCING THE MID LEVEL WARM ADVECTION PATTERN UNDERWAY
SUPPORTING CONVECTIVE CLUSTER APPROACHING EASTERN OKLAHOMA. 12Z
KOUN/KSGF SOUNDINGS SAMPLED A MOIST LAYER BETWEEN 800-600MB WITH
PARCELS LIFTED IN THAT LAYER CAPABLE OF MEASURABLE CAPE WHICH IS
LIKELY TO SUPPORT CONTINUED ISOLATED THUNDERSTORMS. UPDATE WILL
ADJUST FOR HIGHER COVERAGE OF PRECIP FURTHER NORTH AND RAISE TEMPS
ACROSS THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  54  67  53 /  60  40  60  50
FSM   72  55  67  54 /  50  60  70  50
MLC   71  55  66  54 /  50  60  60  50
BVO   67  50  65  49 /  50  20  60  40
FYV   66  51  65  49 /  40  60  70  40
BYV   67  50  64  48 /  40  50  60  30
MKO   69  54  66  53 /  40  50  70  50
MIO   67  50  66  49 /  50  20  60  30
F10   69  54  66  53 /  40  50  60  50
HHW   77  57  68  56 /  50  60  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
Hazardous weather outlook, May 9, 4:30 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 AM CDT SAT MAY 9 2009

...POTENTIAL FOR STORMS FAR SOUTHEAST TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...NONE.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

FLASH FLOOD.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

DISCUSSION...
ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER
PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST
ARKANSAS...THOSE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS. MORE SIGNIFICANT STORMS ARE FORECAST SOUTH OF THE
RED RIVER NEAR A STALLED FRONTAL BOUNDARY. SOME OF THOSE
STORMS MAY EXPAND ACROSS THE RED RIVER INTO EXTREME SOUTHEAST
OKLAHOMA OVERNIGHT TONIGHT PUTTING PUSHMATAHA AND CHOCTAW
COUNTIES AT RISK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR WET PATTERN WILL CONTINUE WELL INTO THE UPCOMING
WEEK. THE FOCUS SUNDAY AND MONDAY WILL BE THE STALLED
FRONT JUST SOUTH OF OUR AREA. A SHARP COLD FRONT MOVING
THROUGH THE REGION WEDNESDAY OR WEDNESDAY NIGHT WILL
ENHANCE SEVERE WEATHER POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 9, 9:59 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT SAT MAY 9 2009

OKZ073>075-091645-
HASKELL OK-LATIMER OK-PITTSBURG OK-
1059 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN HASKELL...PITTSBURG AND WESTERN LATIMER

AT 1059 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTHWEST OF MCALESTER TO 5 MILES
SOUTHWEST OF KIOWA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...STIGLER...LEWISVILLE...KINTA...
WHITEFIELD...WILBURTON...HIGGINS...DAMON...GOWEN...PANOLA...
MCALESTER...KIOWA...PITTSBURG...BLANCO...SAVANNA...HARTSHORNE...
HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...BLOCKER...
FEATHERSTON...CROWDER AND QUINTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3513 9589 3528 9507 3474 9524 3468 9592
      3468 9602
TIME...MOT...LOC 1559Z 258DEG 35KT 3506 9587 3469 9598
Special weather statement, May 9, 10:47 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1147 AM CDT SAT MAY 9 2009

OKZ049-053-075-076-091730-
CHOCTAW OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
1147 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...PUSHMATAHA AND
     LATIMER

AT 1147 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PANOLA TO 4 MILES WEST OF NASHOBA TO 2 MILES
SOUTHWEST OF DARWIN...MOVING EAST AT 40 MPH.

A LARGE PORTION OF SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...
PUSHMATAHA AND LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS
THROUGH 1230 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3417 9588 3417 9579 3436 9579 3460 9552
      3504 9529 3500 9458 3450 9470 3450 9504
      3425 9503 3424 9513 3412 9515 3400 9535
TIME...MOT...LOC 1647Z 282DEG 35KT 3493 9519 3446 9528
          3423 9579
Special weather statement, May 9, 10:55 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT SAT MAY 9 2009

OKZ053-091730-
CHOCTAW OK-
1155 AM CDT SAT MAY 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     CENTRAL CHOCTAW

AT 1155 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF SOPER...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...UNGER...
SOPER...MESSER...KENT...FALLON...SPEER AND APPLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3402 9583 3416 9582 3416 9534 3415 9526
      3398 9527
TIME...MOT...LOC 1655Z 264DEG 41KT 3408 9570

The radar

The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Choctaw

When
May 9, 11:15 AM CST
Where
Choctaw County, Messer
Measured
0.75 in hail
Reported by
Public
Coordinates
34.080, -95.480

Hail, Choctaw

When
May 9, 11:35 AM CST
Where
Choctaw County, 2 mi S of Ft Towson
Measured
0.75 in hail
Reported by
Public
Coordinates
33.991, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169068, 169069.